Alert archive / California / Wind Advisories in 2023
Wind Advisory 101, NWS Los Angeles, CA
NWS Los Angeles, CA issued this wind advisory at Nov 16, 2023, 2:22 PM PST for Los Angeles County, Santa Barbara County, Ventura County, California. It took effect at Nov 17, 2023, 10:00 AM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Nov 16, 2023, 2:22 PM PST (22:22 UTC)
- In effect from
- Nov 17, 2023, 10:00 AM PST
- Expired
- Nov 17, 2023, 10:00 PM PST
- In force
- 12 hr
- Issued by
- NWS Los Angeles, CA
Counties Los Angeles County, CA, Santa Barbara County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 6 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
427 WWUS76 KLOX 162222 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 222 PM PST Thu Nov 16 2023 CAZ353-377-378-171330- /O.NEW.KLOX.WI.Y.0101.231117T1800Z-231118T0600Z/ Santa Barbara County Interior Mountains- Northern Ventura County Mountains-Interstate 5 Corridor- Including the cities of Big Pine Mountain, Figueroa Mountain, San Rafael Mountain, Lockwood Valley, Mount Pinos, Ozena, Tejon Pass, Gorman, and Pyramid Lake 222 PM PST Thu Nov 16 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST FRIDAY... * WHAT...South to southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Santa Barbara County Interior Mountains, Northern Ventura County Mountains and Interstate 5 Corridor. * WHEN...From 10 AM to 10 PM PST Friday. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for high profile vehicles. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Kittell
2 follow-up statements
992 WWUS76 KLOX 171125 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 325 AM PST Fri Nov 17 2023 CAZ353-377-378-172130- /O.CON.KLOX.WI.Y.0101.231117T1800Z-231118T0600Z/ Santa Barbara County Interior Mountains- Northern Ventura County Mountains-Interstate 5 Corridor- Including the cities of Big Pine Mountain, Figueroa Mountain, San Rafael Mountain, Lockwood Valley, Mount Pinos, Ozena, Tejon Pass, Gorman, and Pyramid Lake 325 AM PST Fri Nov 17 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING... * WHAT...South to southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Santa Barbara County Interior Mountains, Northern Ventura County Mountains and Interstate 5 Corridor. * WHEN...From 10 AM this morning to 10 PM PST this evening. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for high profile vehicles. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Kittell/Sirard
478 WWUS76 KLOX 172039 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 1239 PM PST Fri Nov 17 2023 CAZ353-377-378-181500- /O.NEW.KLOX.HW.A.0011.231119T0800Z-231120T0800Z/ /O.CON.KLOX.WI.Y.0101.000000T0000Z-231118T0600Z/ Santa Barbara County Interior Mountains- Northern Ventura County Mountains-Interstate 5 Corridor- Including the cities of Big Pine Mountain, Figueroa Mountain, San Rafael Mountain, Lockwood Valley, Mount Pinos, Ozena, Tejon Pass, Gorman, and Pyramid Lake 1239 PM PST Fri Nov 17 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...HIGH WIND WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY EVENING... * WHAT...For the Wind Advisory, south winds 20 to 30 mph with gusts up to 50 mph. For the High Wind Watch, north winds 25 to 40 mph with gusts of 60 to 80 mph possible and locally higher gusts also possible. * WHERE...Santa Barbara County Interior Mountains, Northern Ventura County Mountains and Interstate 5 Corridor. * WHEN...For the Wind Advisory, until 10 PM PST this evening. For the High Wind Watch, from late Saturday night through Sunday evening. * IMPACTS...Damaging winds could blow down large objects such as trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...High-wind headlines may need to be extended into Monday while being expanded eastward and southward. This would come with the transition to a potentially strong Santa Ana pattern and winds shifting to northeasterly early next week. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ CAZ351-352-376-181500- /O.NEW.KLOX.HW.A.0011.231119T0800Z-231120T0800Z/ Santa Ynez Mountains Western Range- Santa Ynez Mountains Eastern Range- Southern Ventura County Mountains- Including the cities of San Marcos Pass, Montecito Hills, Rose Valley, Matilija, and Topatopa Mountains 1239 PM PST Fri Nov 17 2023 ...HIGH WIND WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY EVENING... * WHAT...North winds 25 to 40 mph with gusts of 60 to 80 mph possible and locally higher gusts also possible. * WHERE...Santa Ynez Mountains Western Range, Santa Ynez Mountains Eastern Range and Southern Ventura County Mountains. * WHEN...From late Saturday night through Sunday evening. * IMPACTS...Damaging winds could blow down large objects such as trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...High-wind headlines may need to be extended into Monday while being expanded eastward and southward. This would come with the transition to a potentially strong Santa Ana pattern and winds shifting to northeasterly early next week. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Cohen/Gomberg/Sweet
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Nov 16, 10:03 AM PST, 4 hours 19 minutes earlier.
Area forecast discussion, Nov 16, 10:03 AM PST, 4 hours 19 minutes before
Area Forecast Discussion...UPDATED National Weather Service Los Angeles/Oxnard CA 1003 AM PST Thu Nov 16 2023 .SYNOPSIS...16/855 AM. A storm system over the region will continue to bring cool, breezy, and showery conditions to the area through Saturday. Shower activity will be localized through Friday, becoming widespread and more intense Friday Night into Saturday morning. Warmer and drier weather is forecast for next week as high pressure returns with gusty offshore flow. && .SHORT TERM (TDY-SAT)...16/919 AM. ***UPDATE*** The low pressure system driving our unstable weather has pulled off the coast a bit, shifting the potential for showers to the west and north compared to yesterday. As a result, shower activity will be much less than yesterday over Los Angeles and Ventura Counties with most of the area likely staying rain-free. Over Santa Barbara and San Luis Obispo Counties, the chance for showers is higher than yesterday, but will still be scattered in nature with some areas seeing showers and some not. This will continue to be the case through Friday afternoon, until the low moves towards the coast and organized widespread rain fills in the area Friday Night and Saturday. While there remains fair amount of spread in the lower-resolution computer projections in terms of rain totals and rates for this next band, the time period is starting to now get into our higher resolution model window. Among those projections there is similar variety, but a few of them are showing very intense rain (1.00-1.75 inch per hour rates). Those type of rates would give us significant flooding issues on roads and small streams. Will assess that potential more through the day. Temperatures will likely be up today from yesterday (but still below normal) thanks to the low pressure system wobbling further off the coast and a little more sunshine. Southeast to south winds will still be around, but much weaker than yesterday. ***From Previous Discussion*** At the surface, the forecast area will be in a generally dry area out ahead of a surface frontal system tonight into early Friday. A warm front will set up over the area late Fri and Fri night with chances of rain increasing across the region mainly from W to E. PWAT values will increase to around 1.00 to 1.25 inches as well. Rain will become likely for many areas Fri night, and with increased instability and a fairly strong jet (110 kt) just to the S, there will also be a slight chance of thunderstorms over much of SLO/SBA Counties and coastal VTU County and the adjacent coastal waters. Gusty southerly winds can be expected Fri night especially over SLO/SBA Counties and in the foothills and mtns of VTU County. On Sat, rain will continue across the region as a surface cold front approaches. Moderate to locally heavy rain at times will be possible Fri night into Sat. Rainfall amounts for this second round of rain should be 0.50 to 1.00 inch over SLO/SBA Counties, 0.50 to 0.75 inch over VTU County, and about 0.10 to 0.40 inch over L.A. county. Rainfall rates should be highest Fri night and in the 0.25 to 0.50 inch per hour range at times, but locally could be as high as near an inch per hour in heavier showers and any thunderstorms. Minor flooding of low- lying areas and area roadways could develop during this timeframe, but no river flooding is expected. A weakening surface cold front will move thru the region Sat night with a chance of rain diminishing as the night progresses. Any additional rain Sat night will be on the light side and generally less than 0.10 inch. Snow levels throughout the event will remain quite high and generally at or above resort levels. Any snowfall at the highest elevations could be up to an inch or two. High temperatures across the region will remain several degrees below normal Fri then turn even cooler Sat to about 3 to 8 deg below normal for most areas. .LONG TERM (SUN-WED)...16/323 AM. The GFS and EC deterministic and mean ensembles are showing upper level ridging with a warming and drying trend over the forecast area thru the extended period. Offshore flow will develop by Mon morning and persist into Wed. Temperatures should warm to well above normal levels by Mon and continue into Wed, with afternoon highs in the warmest inland coast and vlys reaching the low to mid 80s. Since the area is getting rain this week, the fire weather risk next week won't be as elevated as in previous November ridging scenarios. && .AVIATION...16/1802Z. At 18Z at KLAX, there was no marine layer, but there was a deep moist layer to over 7000 ft. Good confidence in desert TAFs, good confidence in all other TAFs through 03Z, then moderate confidence. There is a 30-40% chance of showers anywhere across the region today, with little chance (less than 15% chance) of showers tonight. There is a 30% chance of cigs at KBUR and KVNY from 08-16Z (mainly MVFR, but possibly as low as IFR). There is a 30% chance of BKN015 cigs at any site with BKN025 fcst. KLAX...Good confidence in TAF through 08Z, then moderate confidence. There is a 30% chance of BKN015 cigs 08Z-16Z, and a 20% chance of BKN008 cigs 11Z-16Z Fri. Good confidence that any east wind will remain below 7 kts. KBUR....Good confidence in TAF through 08Z, then moderate confidence. There is a 30% chance of Bkn008-012 conds 08Z-16Z. && .MARINE...16/940 AM. In the outer waters, and in the inner waters N of Pt Sal, marginal Small Craft Advisory (SCA) level SE winds and seas are expected to drop below SCA levels by late morning. SE winds will remain below SCA levels thru early Fri, before increasing to above advisory levels in most areas Fri afternoon thru night along with short-period choppy seas. There is a 30% chance of brief Gale Force wind gusts Fri afternoon and evening. SCA level S winds may linger into early Sat, then will shift to W and drop below SCA levels by Sat afternoon. W to NW winds are then expected thru Mon, but should remain below SCA levels, except for a 40% chance of SCA level NW winds in the outer waters Sun. In the SBA Channel, SE winds will remain below SCA levels thru Friday evening, then there is a 50% chance of SCA level SE winds Fri night and early Sat, mainly across the western portion. Winds should shift W by Sat afternoon and remain below SCA levels thru Mon. In the southern inner waters, E to S winds will likely continue thru Sat morning, then will shift to W. There is a 40% chance of SCA level SE-S winds Fri night and early Sat, then SCA conds are not expected Sat afternoon thru Mon. There is a chance of thunderstorms late Fri into Sat across most of the coastal waters. Any thunderstorm that forms can bring locally gusty winds, small hail, and dangerous lightning. && .LOX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...Sirard/Kittell AVIATION...Lund MARINE...DB/Lund SYNOPSIS...Sirard/RK weather.gov/losangeles Experimental Graphical Hazardous Weather Outlook at: https://www.weather.gov/erh/ghwo?wfo=lox
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 2:04 PM PST | Small Craft Advisory | LOX | 36 hr |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.